Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Raleigh, NC

July 15, 2017Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 15, 2017, 3:52 PM EDT for Stanly County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 3:52 PM EDT (19:52 UTC)
Expired
Jul 15, 2017, 6:15 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Stanly County, NC

The radar

The Columbia radar (KCAE), 161 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS52 KRAH 151952
FFWRAH
NCC167-152215-
/O.NEW.KRAH.FF.W.0012.170715T1952Z-170715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
352 PM EDT SAT JUL 15 2017

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Stanly County in central North Carolina...

* Until 615 PM EDT
  
* At 351 PM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Locust, Norwood, Oakboro, Stanfield and Lake Tillery. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3527 8044 3527 8010 3516 8006 3516 8009
      3518 8011 3519 8011 3519 8013 3518 8013
      3517 8014 3517 8015 3516 8016 3517 8023
      3521 8025 3520 8028 3520 8030 3518 8031
      3517 8034 3518 8051

$$

GIH
2 follow-up statements
109 
WGUS72 KRAH 152019
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
419 PM EDT SAT JUL 15 2017

NCC167-152215-
/O.CON.KRAH.FF.W.0012.000000T0000Z-170715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
419 PM EDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHERN STANLY COUNTY...

At 418 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen in the last hour. Flash flooding is likely. 

Some locations that will experience flooding include...
Locust, Norwood, Oakboro, Stanfield and Lake Tillery. 

This includes the following streams and drainages...Long Creek...
Gilberts Creek...Rock Hole Creek...Island Creek...Big Cedar Creek...
East Prong Rock Hole Creek...Pee Dee River...Stony Run...Hardy
Creek...Rocky River...Little Bear Creek and Cucumber Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3527 8044 3527 8010 3516 8006 3516 8009
      3518 8011 3519 8011 3519 8013 3518 8013
      3517 8014 3517 8015 3516 8016 3517 8023
      3521 8025 3520 8028 3520 8030 3518 8031
      3517 8034 3518 8051

$$

GIH
359 
WGUS72 KRAH 152110
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
510 PM EDT SAT JUL 15 2017

NCC167-152119-
/O.CAN.KRAH.FF.W.0012.000000T0000Z-170715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
510 PM EDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN STANLY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3527 8044 3527 8010 3516 8006 3516 8009
      3518 8011 3519 8011 3519 8013 3518 8013
      3517 8014 3517 8015 3516 8016 3517 8023
      3521 8025 3520 8028 3520 8030 3518 8031
      3517 8034 3518 8051

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:27 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 15, 2:27 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
227 PM EDT Sat Jul 15 2017

.SYNOPSIS...
A weak cold front will track slowly southward from Virginia into
North Carolina this afternoon, stall over the region tonight, then
gradually wash out on Sunday as southerly return flow develops and
moisture advances northward into the Mid-Atlantic.

&&

.NEAR TERM /Through Tonight/...
As of 130 PM EDT Saturday...

NW flow aloft (on the western periphery of a trough along the Mid-
Atlantic/New England coast) will prevail over the OH valley and
central Appalachians through tonight, with central NC situated at
the southern periphery of the westerlies.

At 15Z, a stalled front was analyzed extending southwestward from
southeast VA into central and southwest NC, where winds shift from W
to NW and dewpoints decrease to 68-72F. The location of the boundary
will be modulated by differential heating and convection today, most
likely resulting in a shift toward the SE this aft/eve in central
NC. Scattered convection is expected to develop invof the boundary
in the Foothills and western Piedmont by mid afternoon as small
amplitude waves in KY/WV progress downstream toward northwest NC and
a subtle upper level disturbance (noted via WV imagery in upstate
SC) tracks slowly ENE into southern/southwest NC along the western
periphery of a ridge offshore the SE coast. A N-S gradient in
instability is expected over central NC, weakest on the northern
periphery of the boundary near the VA border and greatest S/SE.
Expect convection to increase in coverage late this aft/eve, via
outflow with ongoing convection from the west and via convergence
invof the boundary along/south of Hwy 64 once CINH has eroded. In
general, expect the best chance for convection along/south of Hwy
64. The location and coverage of convection this evening/tonight
will highly depend on the evolution of convection this afternoon,
the location of the boundary, and the evolution of small amplitude
shortwave energy progressing east across the region. Convection
cannot be ruled out anywhere in central NC tonight, though probs
appear highest along/south of Hwy 64 and along/east of Hwy 1. Expect
highs in the upper 80s (near VA border) to mid 90s (near SC border).
Heat indices in the 100-105F range are likely for an hour or two
this afternoon in Cumberland/Sampson/Wayne counties. Expect lows
tonight near 70F N/NW to 74F S/SE.

Weak deep layer shear and relatively weaker thermodynamics than
previous days (DCAPE 750/MLCAPE 1000-2000 J/kg) suggest that the
potential for brief/isold downbursts attendant the collapse of
unorganized updrafts is lower than the past few days, though a more
pronounced focus and presence of small amplitude waves aloft may
offset the effects of relatively weaker thermodynamics, to some
degree. -Vincent

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 215 PM EDT Saturday...

Cyclonic flow aloft will become more pronounced over the region on
Sunday as shortwave energy digging SE through the OH valley late
tonight progresses into the Mid-Atlantic. The weak front stalled
over portions of central NC will be modulated by differential
heating and convection this aft/eve, making it difficult to
ascertain the orientation/location of the boundary on Sunday. In
general, one would expect convection to drive the boundary south of
it's present position. Regardless, the boundary should gradually
wash out during the afternoon as surface moisture advances northward
via light southerly return flow. A much drier airmass aloft is
expected to be present in NW portions of the area on Sun, resulting
in a fairly pronounced NW-SE PWAT gradient over central NC. With the
above in mind, expect the best potential for diurnal convection to
be east of Hwy 1, though activity will highly depend on the
timing/location of small amplitude disturbances in cyclonic flow
aloft, and thus convective timing/coverage remain very uncertain.
With increased cloud cover, expect highs in the upper 80s to near
90F. Lows Sunday night in the lower 70s. -Vincent

&&

.LONG TERM /Monday through Saturday/...
As of 227 PM EDT Saturday...

A mid/upr trough, with its axis generally aligned along or just east
of the spine of the Appalachians, will be the primary pattern
feature through at least the first half of the week.  In this
pattern, we'll see diurnal scattered showers/tstms Mon, Tue, and
Wed, with the best chance for rain and highest rainfall amounts
across the eastern half of the state where the plume of highest
moisture and pwat will be located. As typically the case, the low
level focus for showers/tstms will be the higher terrain to our
west, the Piedmont trough central, and sea breeze to our east, then
subsequent outflow boundaries.  Worth noting though that with weak
flow and shear, the risk for severe storms should be limited. Temps
will be near normal for the first half of the week.

Rain chances will then decrease for the second half of the work week
as the aforementioned trough drifts well to our SW and in its wake
is replaced by drier NW flow over our area and eventually a ridge
building over the Southeast. This will set the stage for mostly dry
weather for Thu and Fri with highs climbing into the 90s. A
disturbance in the aforementioned NW flow may try to drop as far
south as the Carolinas for Sat, but low confidence at this point so
will stick close to climo PoPs for now.

&&

.AVIATION /18Z Saturday through Thursday/...
As of 1230 PM EDT Saturday...

24-HR TAF Period: VFR conditions will prevail through mid afternoon.
Convection this aft/eve is expected to be more numerous than
previous days, potentially affecting all terminals, though
particularly the FAY terminal. Expect light/variable winds through
the TAF period, aside from convective wind gusts. With rain expected
this aft/eve and light/calm sfc winds expected overnight, low
ceilings and/or fog may develop during the pre-dawn hours Sun
morning, however, confidence is too low to mention at this time.
Chances for convection will decrease after midnight, though isold
convection cannot be ruled out at the FAY/RWI/RDU terminals
overnight.

Looking Ahead: Expect an above-climo potential for diurnal
convection the majority of the upcoming week as an upper level low
cuts off over the Carolinas/Southeast. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...np
AVIATION...Vincent
Hazardous weather outlook, Jul 15, 3:30 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
330 AM EDT Sat Jul 15 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160730-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
330 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. The main threat is damaging wind. In addition, heavy rain
and minor flooding may occur where repeating or training of
thunderstorms occur, mainly over the eastern Piedmont into the
Coastal Plain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread hazardous weather is not expected at this time.

In the hours before

Special weather statement, Jul 15, 2:39 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
239 PM EDT SAT JUL 15 2017

NCZ038-073-074-151915-
Stanly NC-Davidson NC-Montgomery NC-
239 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN STANLY COUNTIES UNTIL 315 PM
EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwell, or 11 miles northwest of Badin Lake, moving east at 10 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Albemarle, Badin Lake, Badin, Richfield, New London, Newsom,
Pinehaven Marina, Fish Tales Marina, Morrow Mountain State Park and
Whip-O-Will Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3551 8019 3551 8018 3552 8018
      3553 8020 3554 8020 3555 8021 3557 8021
      3557 8007 3545 8006 3536 8010 3534 8014
      3534 8022 3539 8031 3543 8035
TIME...MOT...LOC 1839Z 289DEG 11KT 3552 8029

VINCENT
Special weather statement, Jul 15, 3:19 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT SAT JUL 15 2017

NCZ073-151945-
Stanly NC-
319 PM EDT SAT JUL 15 2017

...THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL AFFECT STANLY COUNTY
THROUGH 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking several thunderstorms
producing torrential rainfall in central and southern Stanly
county, moving slowly east at 5 mph.

Heavy rain, minor flooding and brief wind gusts up to 35 mph will be
possible with these storm.

Locations impacted include...
Albemarle, Plyler, Locust, Norwood, Oakboro, Stanfield, Morrow
Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3536 8036 3540 8017 3537 8008 3526 8010
      3519 8006 3516 8009 3519 8011 3519 8013
      3517 8013 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8032 3517 8036
      3518 8037 3517 8039 3524 8043
TIME...MOT...LOC 1916Z 262DEG 5KT 3525 8034

VINCENT
Special weather statement, Jul 15, 3:43 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
343 PM EDT SAT JUL 15 2017

NCZ077-152045-
Harnett NC-
343 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT HARNETT COUNTY UNTIL 445 PM
EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Lillington, Dunn, Angier, Erwin, Coats, Broadway, Raven Rock State
Park, Olivia, Pineview and Anderson Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3535 7914 3558 7892 3551 7869 3536 7855
      3525 7861 3526 7870 3527 7872 3526 7875
      3526 7880 3524 7887 3523 7888 3522 7895
TIME...MOT...LOC 1943Z 287DEG 13KT 3544 7890

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:09 PM EDTSpecial Weather StatementRAHHalifax51 min
Jul 14, 11:30 PM EDTSpecial Weather StatementRAHLee, Wake60 min
Jul 14, 11:41 PM EDTSpecial Weather StatementRAHRandolph64 min
Jul 15, 12:44 AM EDTSpecial Weather StatementRAHLee61 min
Jul 15, 2:39 PM EDTSpecial Weather StatementRAHStanly36 min
Jul 15, 3:19 PM EDTSpecial Weather StatementRAHStanly26 min
Jul 15, 3:35 PM EDTAreal Flood AdvisoryRAHStanly115 min
Jul 15, 3:43 PM EDTSpecial Weather StatementRAHHarnett62 min
Jul 15, 4:11 PM EDTSpecial Weather StatementRAHAnson64 min
Jul 15, 4:40 PM EDTSpecial Weather StatementRAHRichmond50 min
Jul 15, 5:18 PM EDTSpecial Weather StatementRAHHoke, Scotland57 min
Jul 15, 5:22 PM EDTSpecial Weather StatementRAHCumberland38 min
Jul 15, 6:04 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Jul 15, 6:13 PM EDTSpecial Weather StatementRAHCumberland, Sampson62 min
Jul 15, 6:19 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth3 hr
Jul 15, 6:48 PM EDTSpecial Weather StatementRAHSampson57 min

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.